Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 331, NWS Flagstaff, AZ

September 22, 2022Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 22, 2022, 2:23 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2022, 2:23 PM MST (21:23 UTC)
Expired
Sep 22, 2022, 5:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

949 
WGUS55 KFGZ 222123
FFWFGZ
AZC025-230030-
/O.NEW.KFGZ.FF.W.0331.220922T2123Z-220923T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
223 PM MST Thu Sep 22 2022

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 530 PM MST.

* At 220 PM MST, Doppler radar and public rain gauges indicated 
  thunderstorms producing heavy rain between Dewey-Humboldt and 
  Cherry, Arizona. Between 2 and 3.5 inches of rain have fallen. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and public rain gauges.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Powell Springs Campground.

This includes the following creeks, washes and rivers...
  Agua Fria River, Hackberry Wash, Little Hackberry Wash, Ash Creek, 
  Racetrack Wash, Yarber Wash, Cherry Creek and Osborne Spring Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

&&

LAT...LON 3451 11217 3455 11218 3457 11212 3463 11218
      3465 11206 3448 11204 3441 11207 3440 11213
      3449 11216

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JJM
1 follow-up statement
991 
WGUS75 KFGZ 230027
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
527 PM MST Thu Sep 22 2022

AZC025-230037-
/O.EXP.KFGZ.FF.W.0331.000000T0000Z-220923T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai AZ-
527 PM MST Thu Sep 22 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST THIS AFTERNOON FOR 
YAVAPAI COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1100 PM MST for portions of 
east central Arizona, north central Arizona, northeast Arizona and 
west central Arizona.

LAT...LON 3451 11217 3455 11218 3457 11212 3463 11218
      3465 11206 3448 11204 3441 11207 3440 11213
      3449 11216

$$

MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 10:06 AM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 22, 10:06 AM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1006 AM MST Thu Sep 22 2022

.SYNOPSIS...Showers and thunderstorms will continue today with
below average high temperatures. The main threat will be flash
flooding from thunderstorms while a few storms may produce strong
winds and hail. Precipitation chances will dwindle Friday north of
Interstate 40 and then the entire area Saturday. Drier and warmer
for the weekend with more showers and thunderstorms possible next
week.

&&

.UPDATE...Made some minor adjustments to PoP grids to account for
some of the latest CAMs output, showing more widespread shower and
thunderstorm activity from central/northeast Yavapai County up to
the Flagstaff region. This is also where the latest HREF guidance
points to the higher chances of heavy rainfall through this
afternoon. No plans to modify the current Flash Flood Watch at
this time.

&&

.PREV DISCUSSION /319 AM MST/...

PWATs will remain on the higher end today before decreasing by
Friday and into the weekend. Cloud cover should continue to
decrease a bit more this morning allowing some surface heating to
take place after sunrise. That and the help from some cooling
aloft and extra forcing as a low pressure trough lifts into
Montana and Wyoming, will lead to one more day of scattered to
widespread showers and thunderstorms. Expect storms to development
later this morning and increase in coverage throughout the
afternoon. Higher chances are forecast for areas along and east
of I-17 with the greatest coverage extending into the Four Corners
region, which matches well with the HREF's higher MU CAPE values
of 500-1000 J/kg for this afternoon. Activity looks to decrease by
sunset with some lingering showers along the New Mexico border.
Flash flooding continues to be the main threat during this time.
Therefore, the Flash Flood Watch for Yavapai, Navajo, Apache,
northern Gila, and eastern Coconino counties remains in effect
through late tonight. Also cannot rule out a few storms capable of
producing strong wind gusts and hail.

For Friday and through the weekend, expect a drying and warming
trend as high pressure amplifies and strengthens across the West.
Isolated showers and thunderstorms are possible Friday afternoon
for locations along the Mogollon Rim and the White Mountains with
lingering moisture present. Saturday and Sunday look to be mostly
dry as daytime temperatures return to average with cooler nights
anticipated.

As for next week, both the GEFS and ECMWF Ens suggest longwave
ridging remaining in place for the first half of the work week,
with wetter conditions returning for the latter half as a weak
trough develops towards the west.

&&

.AVIATION...For the 18Z TAF package...Expect scattered showers and
thunderstorms developing along and east of a KPRC-Four Corners line
through 01Z, isolated activity to the west. Showers and storms
mostly ending after 01Z. Localized MVFR/IFR conditions possible 06Z
to 16Z Friday due to low ceilings and patchy fog development,
especially over the higher terrain. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Showers and thunderstorms will continue
today mainly along and east of a line from Prescott to the Four
Corners. Isolated activity to the west. Friday will see drier
conditions across much of the area but with a chance of showers and
storms from Flagstaff eastward.

Saturday through Monday...Drier with a slight chance of showers over
the White Mountains. Otherwise, light winds and mild temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for AZZ008>018-037>040-108>118-
137>140.

&&

PUBLIC...JJ/LaGuardia
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Sep 22, 12:44 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1244 PM MST THU SEP 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     FUNNEL CLOUD     1 S WINDOW ROCK         35.66N 109.06W
09/21/2022                   APACHE             AZ   PUBLIC

            PHOTOS SENT IN VIA FACEBOOK OF FUNNEL CLOUD
            NEAR WINDOW ROCK.

&&

PTS
Special weather statement, Sep 22, 12:57 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1257 PM MST Thu Sep 22 2022

AZZ008-037-038-222030-
Yavapai County Valleys and Basins-Yavapai County  Mountains-Oak Creek
and Sycamore Canyons-
1257 PM MST Thu Sep 22 2022

...A strong thunderstorm will impact portions of Coconino and Yavapai
Counties near Cornville through 130 PM MST...

At 1256 PM MST, Doppler radar was tracking a strong thunderstorm near
Cornville, or 9 miles north of Camp Verde, moving northeast at 15
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sedona, Page Springs, Village At Oak Creek, Cornville and Red Rock
State Park.

This includes the following highways...
 Interstate 17 between mile markers 298 and 305.
 State Route 179 between mile markers 299 and 313.
 State Route 89A between mile markers 373 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3468 11189 3473 11194 3489 11176 3467 11159
TIME...MOT...LOC 1956Z 246DEG 13KT 3472 11182

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JJM
Special weather statement, Sep 22, 1:39 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
139 PM MST Thu Sep 22 2022

AZZ008-037-222115-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
139 PM MST Thu Sep 22 2022

...A strong thunderstorm will impact portions of Yavapai County
through 215 PM MST...

At 138 PM MST, Doppler radar was tracking a strong thunderstorm near
Wilhoit, or 8 miles southwest of Prescott, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prescott, Wilhoit, Downtown Prescott, Ponderosa Park, Groom Creek
Subdivision, Walker, Indian Hill West Prescott, Oak Knoll Village,
Prescott Gateway Mall, Lower Wolf Creek Campground, Upper Wolf Creek
Group Campground and White Spar Campground.

This includes the following highways...
 State Route 89 between mile markers 295 and 315.
 State Route 69 between mile markers 294 and 296.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3441 11260 3450 11261 3464 11245 3438 11232
TIME...MOT...LOC 2038Z 252DEG 11KT 3446 11255

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JJM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 5:33 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Sep 22, 9:05 AM MSTAreal Flood AdvisoryFGZCoconino, Navajo23 hr
Sep 22, 12:46 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai4 hr
Sep 22, 12:57 PM MSTSpecial Weather StatementFGZ33 min
Sep 22, 1:19 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo41 min
Sep 22, 1:39 PM MSTSpecial Weather StatementFGZYavapai36 min
Sep 22, 2:36 PM MSTSpecial Weather StatementFGZNavajo39 min
Sep 22, 3:34 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Sep 22, 3:51 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Sep 22, 4:07 PM MSTSpecial Weather StatementFGZYavapai23 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.